Colorado, 2017Winter Weather in Colorado, December 3 to 4, 2017
December 3 to 4, 2017 · NWS GJT · 2 events in 2 counties and zones
A cold front dropped into northern Colorado and brought light to moderate snow accumulations to the Elkhead, Park, and Flat Top Mountains. Additionally, a strong winds aloft not only enhanced precipitation but also produced gusty winds and areas of blowing snow.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front dropped into northern Colorado and brought light to moderate snow accumulations to the Elkhead, Park, and Flat Top Mountains. Additionally, a strong winds aloft not only enhanced precipitation but also produced gusty winds and areas of blowing snow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 3, 5:36 PM MST, 1 hour 24 minutes earlier.
Area forecast discussion, Dec 3, 5:36 PM MST, 1 hour 24 minutes before
Area Forecast Discussion...UPDATED
National Weather Service GRAND JUNCTION CO
536 PM MST Sun Dec 3 2017
.UPDATE...
Issued at 535 PM MST Sun Dec 3 2017
Issued quick update to the forecast database to account for
greater coverage of showers and even thunderstorms just ahead of
the front which is now just into far northwest Colorado and
through Vernal, extending back to just east of Price. Expecting
the Northwest Plateau of Colorado to have these showers and
thunderstorms moving northeast over the region through 9 pm, and
winds shifting to the west behind the frontal passage.
&&
.SHORT TERM...(Tonight through Monday night)
Issued at 310 PM MST Sun Dec 3 2017
Our upstream is approaching our doorstep this afternoon with the
front just pushing out of the Salt Lake Valley into the Wasatch
attm. There is a southerly gradient ahead of this storm which also
has an elevated moisture tap. So far the forcing is too weak to
produce much more than sprinkles/flurries out of this thicker mass
of clouds but it will be slowly helping the top down saturation
process. Looks like the bulk of the action will be centered around
the cold frontal passage including strong wind gusts in the lower
elevations and bursts of heavy snow across the northern and
central Colorado mountians. Really no noticeable change from 24
hours ago with this storm making another subtle shift northward.
The Park and Gore Range still appear to receive the best snow
totals from the storm with cold northwest orographics behind the
cold front keeping snow going there through tomorrow evening. The
Elks to West Elks should get a decent shot of snow with the fropa
as well but should be shutting off sooner than the north. The
burst of heavy snow combined with strong wind gust this evening
through early Monday morning will create some difficult travel
conditions for sure. Seeing some gusts over 45 mph in several
locations and this should continue with approach of the front and
some clearing in the West as the higher cloud shield shifts
southeast. The strongest winds likely this evening and advisories
covering this well. On the fence on adding the Gunnison Basin as
do not think it will be much of an issue except the hour when the
front pushes through. Besides the snow and wind...much cooler
temperatures will be another piece of this storm and lows by
sunrise the next few days will be back to or below normal. It
seems very likely some below zero reading will be showing up in
the colder valleys and basins by sunrise on Tuesday. Highs on
Monday easily 20 degrees colder most locations.
.LONG TERM...(Tuesday through Sunday)
Issued at 310 PM MST Sun Dec 3 2017
Not really sure what to say about the extended forecast except
that skiers will be quite depressed especially those seeking fresh
powder. The pattern is really one huge block with a highly
amplified ridge along the Left Coast extending from the Baja into
the Yukon. This will be an effective barrier for any Pacific
moisture with the storm track not even in the picture. There will
some passing high clouds and flurries possible with a system
moving near the Rockies mid-week but doubt snow will be
measurable. Temperatures will likely struggle in the valleys in
the wake of this cold air. Inversions will be slow to break but we
should see a general slow warm up through the week after the
coolest day on Tuesday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 522 PM MST Sun Dec 3 2017
Strong winds will remain the primary hazard to aviation operations
at TAF sites through the next 12 hours. Strong southwest winds of
20 to 30 MPH with gusts to 50 MPH will impact TAF sites until cold
frontal passage. Post-frontal winds will be west to northwesterly
and will remain strong into the early morning hours. Meanwhile,
the showers associated with this system are unlikely to impact all
but KEGE and KASE tonight. This activity will likely reduce
visibility to MVFR levels in snow and blowing snow for these sites
with brief IFR conditions possible. In addition, lowering CIGS
will result in periods where CIGS are below ILS breakpoints
through sunrise Monday. The remaining TAF sites can expect VFR
conditions and CIGS above ILS breakpoints through the next 24
hours.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 11 PM MST this evening for COZ001>003-
006>008-011-014-020.
Winter Weather Advisory until 11 AM MST Monday for COZ004-013.
UT...Wind Advisory until 11 PM MST this evening for UTZ022-025-027-
029.
&&
UPDATE...BM
SHORT TERM...15
LONG TERM...15
AVIATION...NLHazardous weather outlook, Dec 3, 11:25 AM MST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service GRAND JUNCTION CO
1125 AM MST Sun Dec 3 2017
COZ001>014-017>023-UTZ022>025-027>029-041830-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
1125 AM MST Sun Dec 3 2017
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Strong winds will develop ahead of, and continue for a short
while behind, a cold front moving northwest to southeast through
the area Sunday evening. Gusts at lower elevations could approach
45 mph and gusts in the mountains will range from 45 to 65 mph
and locally higher.
Snow showers will develop late this afternoon above 9000 feet and
become more widespread this evening behind the cold front.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Northern mountain areas will receive the most snow through Monday
night with 6 to 10 inches possible. Farther south up to 9 inches
of snow will be possible in the mountains. Northwest Colorado
valleys along the Highway 40 corridor could get an inch or two of
snow. Hazardous driving conditions can be expected from Sunday
afternoon through Monday over mountain passes.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 3, 5:54 PM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
554 PM MST SUN DEC 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM NON-TSTM WND GST 14 SSE RANDLETT 40.05N 109.69W
12/03/2017 M49 MPH UINTAH UT MESONET
MESONET STATION UBORY, 14 SE RANDLETT.
&&
NLLocal storm report, Dec 3, 5:56 PM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
556 PM MST SUN DEC 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0514 PM NON-TSTM WND GST 1 SE MAESER 40.46N 109.57W
12/03/2017 M45 MPH UINTAH UT MESONET
MESONET STATION E3712, MAESER.
&&Local storm report, Dec 3, 6:16 PM MST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
616 PM MST SUN DEC 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM NON-TSTM WND GST 2 SW GREAT DIVIDE 40.76N 107.85W
12/03/2017 M65 MPH MOFFAT CO MESONET
MESONET STATION GDRC2, 2 SW GREAT DIVIDE.
&&Local storm report, Dec 3, 6:31 PM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
631 PM MST SUN DEC 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM NON-TSTM WND GST 1 NE FORT DUCHESNE 40.28N 109.86W
12/03/2017 M46 MPH UINTAH UT MESONET
MESONET STATION UINU1, FORT DUCHESNE.
&&
NLLocal storm report, Dec 3, 6:49 PM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
649 PM MST SUN DEC 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM NON-TSTM WND GST 10 E WAUNITA HOT SPGS 38.50N 106.32W
12/03/2017 M55 MPH GUNNISON CO MESONET
MESONET STATION MYP, MONARCH PASS.
&&
NLLocal storm report, Dec 3, 6:59 PM MST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
659 PM MST SUN DEC 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0644 PM NON-TSTM WND GST 3 ESE RIFLE 39.53N 107.72W
12/03/2017 M45 MPH GARFIELD CO ASOS
ASOS STATION RIL, RIFLE AIRPORT.
&&
NLWinter Weather, Elkhead and Park Mountains
- When
- December 3, 7:00 PM MST to December 4, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
Generally 5 to 8 inches of snow fell across the area with locally higher amounts at both the Whiskey Park and Tower SNOTEL sites with 15 and 22 inches, respectively. Winds gusted from 40 to 50 mph and produced blowing snow.
Winter Weather, Flattop Mountains
- When
- December 3, 9:00 PM MST to December 4, 2:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
Generally 4 to 6 inches of snow fell across the area. Winds gusted to 45 mph and produced blowing snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Minnesota, December 3, 201712 injured · 1 event
- High Wind in Wyoming, December 3 to 4, 201750 kt wind · 13 events
- Winter Storm in Wyoming, December 3 to 4, 201711 events
- Winter Weather in Wyoming, December 3 to 4, 201710 events
- Winter Storm in Wyoming, December 3 to 4, 20174 events
- Heavy Snow in Idaho, December 3, 20173 events
- Winter Storm in Montana, December 3 to 4, 20173 events
- High Wind in Colorado, December 3, 201756 kt wind · 2 events
- Winter Storm in South Dakota, December 3 to 4, 20172 events
- High Wind in California, December 3, 2017$1,000 · 56 kt wind · 1 event
- High Wind in Nevada, December 3, 201750 kt wind · 1 event
- Winter Weather in Colorado, December 3 to 4, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724234, 724235.